Low Testosterone Therapy Increases Heart Attack Risk In Men

shutterstock_149341619Some men may require testosterone therapy to compensate for their low testosterone levels. As men grow older, their testosterone levels drop and leads to a number of conditions, erectile dysfunction being one of them. But taking “Low T” may not be as safe as men may think them to be. According to a new study, testosterone therapy can put men at an increased risk of stroke and heart attack.

In a study that was published in the journal PLOS ONE, the researchers compared the rates of heart attacks among 55,593 middle-aged and older men over a period of 90 days after receiving new testosterone therapy with the rates prior to the therapy. In addition, heart attack rates were also compared in a group of 167,279 men who were treated for erectile dysfunction using another type of medication known as phosphodiesterase type 5 inhibitors. Since this type of medication is not linked to cardiac problems, they were studied as a control group.

Results of the comparisons showed that men who received testosterone therapy experienced an increase of risk of up to 36 percent for non-fatal heart attack in the 90 days after using testosterone compared to their heart attack rate during the one year before starting the hormone therapy.

For those who are 65 years old and above who received testosterone therapy, their heart attack rate increased by up to 219 percent in 90 days, notwithstanding whether they have prior history of heart disease. For the men under 65 and with a prior history of heart disease, their heart attack risk tripled during the 90 days as compared to their heart attack rates  a year before starting the said therapy.

The researchers state that because of the results, low testosterone therapy should be something that men need to consider carefully, especially if they are not sure if they suffer from low testosterone levels. The increased awareness should help more men to consider having their condition tested to confirm whether they need “Low T” or not.  This is to ensure that their heart attack risk will not increase because of taking therapy that they may not need.

Source: Yahoo Health

 

Tags: , , , ,